Ultrafilters and multidimensional Ramsey Theorems


Utilizing ultrafilters on the setN of natural numbers which have certain special properties, we prove some simultaneous generalizations of Ramsey's Theorem and several single dimension Ramsey-type theorems. (For instance, as a very special case, we obtain a simultaneous generalization of Ramsey's Theorem and van der Waerden's Theorem.) Examples are given to show directions in which these results cannot be extended.

This is a preview of subscription content, access via your institution.


  1. [1]

    V. Bergelson andN. Hindman, A combinatorially large cell of a partition ofN, J. Comb. Theory (Series A),48 (1988), 39–52.

    Article  Google Scholar 

  2. [2]

    V. Bergelson andN. Hindman, Density versions of two generalizations of Schur's Theorem,J. Comb. Theory (Series A),48 (1988), 32–38.

    Article  Google Scholar 

  3. [3]

    W.Comfort, Some recent applications of ultrafilters to topology, in Proceedings of the Fourth Prague Topological Symposium, 1976, ed. J. Novak,Lecture Notes in Math. 609 (1977), 34–42.

  4. [4]

    R. Graham, B. Rothschild andJ. Spencer,Ramsey Theory, John Wiley & Sons, New York, 1980.

    Google Scholar 

  5. [5].

    N. Hindman, Partitions and sums and products — two counter-examples,J. Comb. Theory (Series A) 29 (1980), 113–120.

    Article  Google Scholar 

  6. [6]

    N.Hindman, Ultrafilters and combinatorial number theory, in Number Theory Carbondale 1979, ed. M. Nathanson,Lecture Notes in Math. 751 (1979), 119–184.

  7. [7]

    K. Milliken, Ramsey's Theorem with sums or unions,J. Comb. Theory (Series A) 1 (1975), 276–290.

    Article  Google Scholar 

  8. [8]

    A. Taylor, A canonical partition relation for finite subsets ofω, J. Comb. Theory (Series A) 21 (1976), 137–146.

    Article  Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bergelson, V., Hindman, N. Ultrafilters and multidimensional Ramsey Theorems. Combinatorica 9, 1–7 (1989). https://doi.org/10.1007/BF02122678

Download citation

AMS subject classification (1980)

  • 05A17